Eosinophilia Clinical Presentation

Updated: Feb 02, 2021
  • Author: Michaelann Liss, DO; Chief Editor: Emmanuel C Besa, MD  more...
  • Print
Presentation

History

Obtaining a travel history is critical to assess whether a patient with eosinophilia has been to an area that is endemic for certain infections, including helminthic infections and coccidioidomycosis; the latter, which is the only fungal infection that is frequently associated with eosinophilia, is endemic in the southwestern United States and northern Mexico. [17]

Obtaining a medication and diet history is crucial to evaluate for allergic reactions associated with eosinophilia. Particularly the temporal relationship of medication changes to the onset of eosinophilia should be assessed. History of discontinued medications should also be obtained, as eosinophilia can persist long after cessation.

Obtaining a history of symptoms associated with lymphoma, especially Hodgkin lymphoma, is important.

A history that is suggestive of adrenal insufficiency, including the use and tapering of corticosteroids, can provide a clue that the observed eosinophilia is associated with adrenal insufficiency. Hypoadrenalism (ie, Addison disease) is the most common endocrine abnormality associated with eosinophilia.

Findings in the history may indicate specific organ involvement, such as respiratory or cardiovascular symptoms (eg, exertional dyspnea). Other signs and symptoms to ask about are fatigue, fever, muscle pain, rash, visual changes, and weakness.

Next:

Physical Examination

A complete physical examination is required, because diseases associated with eosinophilia can involve any part of the body, including the skin, brain, eyes, lymph nodes, lungs, heart, liver, spleen, intestine, bone, and nervous system.

Cholesterol emboli due to atherosclerotic disease, with or without recent vascular catheterization, can present as eosinophilia and end-organ damage to the kidneys, skin, and lower extremities (causing blue/purple toes).

Venous thromboembolism (VTE) is the most common clinical thrombotic complication associated with hypereosinophilia. [18]  An unprovoked thromboembolic event is an indicator of eosinophil-associated tissue damage. [19]  

Previous